Drink spiking occurs when a substance, such as drugs or alcohol, is added to your drink without you knowing about it. This may affect how you act or behave with other people. Drug rape is usually committed by spiking a drink to incapacitate a person and take advantage of the effect the drug has on them.
There are currently many drug rape drugs including GBH and Rohypnol. They tend to be clear, odourless and tasteless liquids, tablets, capsules and powders. The effects depend on dosage, but you may feel intoxicated, drowsy, nauseous and even fall unconscious. This may happen very quickly (within 30 minutes) and can last for up to six to eight hours.
If your drink has been spiked, it is unlikely that you will be able to see, taste or smell the new substance, so it is important to try to prevent it.
Please see the NHS pages for more information about drink spiking, the symptoms of drink spiking, what to do if your drink has been spiked and how to prevent your drink being spiked.
If you think you have been a victim of drink spiking, you can speak to an advisor in the Guild Advice Service for confidential support. Please contact us via email and we will be happy to speak to you in a format that works for you.
The following steps may help prevent someone from spiking your drink:
- Never leave your drink unattended.
- Never accept a drink from anyone you don't know or trust
- Keep an eye on your friends' drinks.
- Consider sticking to bottled drinks and holding your thumb over the opening between sips.
- Keep your drink in your hand instead of on a surface.
- Don't share or exchange drinks, or drink leftover drinks.
- It's important to remember that if you've already been drinking, it may make you less aware of any danger.
- Before going out, let someone know where you're going and what time you expect to be home.
- Make plans for your journey home with friends & don't leave without each other
Based on an article by Leeds University Union